Alert archive / Iowa / Flash Flood Warnings in 2015
Flash Flood Warning 26, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 31, 2015, 7:06 PM CDT for Adams County, Ringgold County, Union County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2015, 7:06 PM CDT (00:06 UTC)
- Expired
- Aug 1, 2015, 1:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, IA, Ringgold County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3035 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
406
WGUS53 KDMX 010006
FFWDMX
IAC003-159-175-010600-
/O.NEW.KDMX.FF.W.0026.150801T0006Z-150801T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT FRI JUL 31 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
SOUTHWESTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
EASTERN ADAMS COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 100 AM CDT
* AT 704 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS REPEATEDLY
MOVING OVER PORTIONS OF THE WARNED AREA. A RELATIVELY NARROW
RIBBON OF 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE
WARNED AREA. ADDITIONAL THUNDERSTORMS OVER THE NEXT COUPLE HOURS
ARE EXPECTED TO PRODUCE MORE HEAVY RAINFALL. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CRESTON...MOUNT AYR...CORNING...LENOX...DIAGONAL...PRESCOTT...
TINGLEY...CROMWELL...ARISPE...SHANNON CITY...KENT AND CRESTON
MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4082 9447 4090 9447 4090 9461 4098 9475
4114 9458 4091 9406 4069 9425
$$
ZOGG2 follow-up statements
826
WGUS73 KDMX 010104
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CDT FRI JUL 31 2015
IAC003-159-175-010600-
/O.CON.KDMX.FF.W.0026.000000T0000Z-150801T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RINGGOLD IA-UNION IA-ADAMS IA-
804 PM CDT FRI JUL 31 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN RINGGOLD...SOUTHWESTERN UNION AND EASTERN ADAMS
COUNTIES...
AT 800 PM CDT...SHOWER AND THUNDERSTORM ACTIVITY HAD NEARLY ENDED
ACROSS THE WARNED AREA. RAINFALL ESTIMATES OVER THE PAST FEW HOURS
ARE IN THE 2 TO 3 INCH RANGE. MOST OF THE RAIN FELL WITHIN A
RELATIVELY NARROW RIBBON THE WARNED AREA...EXTENDING FROM THE
PRESCOTT AND CROMWELL AREAS SOUTHEAST TO THE DIAGONAL AND TINGLEY
AREAS.
ALTHOUGH NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED...FLASH
FLOODING REMAINS POSSIBLE...ESPECIALLY WITH THE AREA MENTIONED
EARLIER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4082 9447 4090 9447 4090 9461 4098 9475
4112 9458 4087 9410 4069 9425
$$
ZOGG909
WGUS73 KDMX 010228
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
928 PM CDT FRI JUL 31 2015
IAC003-159-175-010236-
/O.CAN.KDMX.FF.W.0026.000000T0000Z-150801T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RINGGOLD IA-UNION IA-ADAMS IA-
928 PM CDT FRI JUL 31 2015
...THE FLASH FLOOD WARNING FOR NORTHWESTERN RINGGOLD...SOUTHWESTERN
UNION AND EASTERN ADAMS COUNTIES IS CANCELLED...
NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED. ANY FLASH FLOODING
FROM THE EARLIER HEAVY RAINFALL HAS LIKELY ENDED. PLEASE HEED ANY
ROAD CLOSURES.
LAT...LON 4082 9447 4090 9447 4090 9461 4098 9475
4112 9458 4087 9410 4069 9425
$$
ZOGGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 6:29 PM CDT, 37 minutes earlier.
Area forecast discussion, Jul 31, 6:29 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 629 PM CDT FRI JUL 31 2015 ...UPDATED FOR 01/00Z AVIATION FORECAST DISCUSSION... .SHORT TERM /TONIGHT/... ISSUED AT 317 PM CDT FRI JUL 31 2015 WEAK COLD FRONT HAS SETTLED ACROSS FAR SOUTHERN IOWA...A BIT FURTHER NORTH THAN MODELS HAD INDICATED...AND WILL STALL THIS EVENING JUST OVER THE MISSOURI BORDER BACK INTO OMAHA. THERE IS ROUGHLY 3500 J/KG OF CAPE THAT WILL SHIFT INTO SOUTHWEST IOWA FROM EAST CENTRAL NEBRASKA BY 00Z AND SHIFT ACROSS SOUTHERN IOWA THIS EVENING. ADD TO THIS WEAK FORCING ALONG THE BOUNDARY...FAIRLY STEEP LOW LEVEL LAPSE RATES ACCORDING TO FORECAST SOUNDINGS AND DIMINISHING CINH AND WE SHOULD SEE AT LEAST ISOLATED TO WIDELY SCATTERED THUNDERSTORMS FROM SOUTHWEST INTO FAR SOUTHERN IOWA THIS EVENING. DEEP SHEAR IS ABSENT HOWEVER SPC MESOANALYSIS DOES SHOW AN AREA OF EFFECTIVE BULK SHEAR ACROSS NORTHWEST IOWA THAT WILL SINK INTO SOUTHERN IOWA THIS EVENING. THERE IS ALSO A SHORTWAVE AND WEAK TROUGH PUSHING ACROSS THE SOUTHWEST THIS EVENING. THIS SHOULD BE ENOUGH FOR A STORM OR TWO TO PRODUCE DAMAGING WIND AND/OR LARGE HAIL. AT 230 PM AREA RADARS WAS SHOWING STORMS DEVELOPING OVER EAST CENTRAL NEBRASKA BUT THE STORMS ARE NOT MOVING VERY FAST AT ALL AND UNLESS THEY RAPIDLY EXPAND...IT WILL BE 00Z OR A LITTLE AFTER BEFORE THEY AFFECT THE FORECAST AREA. ANY THREAT OF SEVERE WOULD DIMINISH SOME AFTER SUNSET AS WE LOSE A SOME INSTABILITY BUT WE COULD STILL SEE STORMS WITH MODERATE RAINFALL INTO THE LATE EVENING. .LONG TERM /SATURDAY THROUGH FRIDAY/... ISSUED AT 317 PM CDT FRI JUL 31 2015 FORECAST WILL BE ACTIVE FOR BEGINNING OF PERIOD WITH PRECIPITATION TRENDS SATURDAY THROUGH SUNDAY...AND CHANCES THROUGH PERIOD. SATURDAY APPROACHING BOUNDARY AND WAVE TO PUSH EAST THROUGH THE DAY...BRINGING CHANCES FOR THUNDERSTORMS. CURRENT THINKING IS FOR INITIATION FURTHER WEST INTO NE/SD AREA...PUSHING EAST ALONG WITH BAND OF THETA-E ADVECTION. SOME ADVECTION BEGINS TO PUSH INTO NORTHERN IOWA IN THE EARLY AFTERNOON...BUT EXPECT BEST CHANCES FOR PRECIPITATION TO COME LATER WITH BOUNDARY PUSHING IN. MODELS ARE NOT IN GOOD AGREEMENT WITH THE PLACEMENT OF BEST FORCING...BUT GENERALLY HAVE TRENDED TOWARDS THE NORTH AS MOST MODELS HAVE A NORTHERN PUSH. SEVERE WEATHER WILL BE POSSIBLE WITH GOOD INSTABILITY EXPECTED TO BUILD IN DURING THE DAYTIME HEATING. CAPE VALUES WILL BE NEAR 2000-3000 J/KG. SHEAR WILL BE SUFFICIENT TO MAINTAIN STORMS WHICH MAY DEVELOP...AND FAVORABLE LAPSE RATES WILL KEEP MAIN THREATS HAIL AND WIND...WITH LOW LEVEL SHEAR SOMEWHAT LACKING FOR A HIGHER TORNADIC POTENTIAL. HEAVY RAIN ALSO CANNOT BE RULED OUT...BUT PWAT VALUES ARE SOMEWHAT LOW NEAR 1.5 INCHES. BEHIND SYSTEM NORTHWESTERLY FLOW WILL PERSIST ACROSS AREA THROUGH BEGINNING OF WEEK...WITH BOUNDARY STALLED OUT ACROSS IOWA. THIS WILL HELP TO KEEP TEMPERATURES NEAR GOING WITH HIGHS GENERALLY IN THE UPPER 80S AND LOWS IN THE 50S AND 60S. THOUGH WILL SEE CONTINUED CHANCES FOR PRECIPITATION AT TIMES WITH WAVES PUSHING THROUGH FLOW. WAVE PUSHING SOUTH MONDAY NIGHT WILL BRING CHANCES FOR RAIN...THOUGH MODELS ARE AGAIN NOT IN GOOD AGREEMENT WITH PLACEMENT OF THIS SYSTEM. GFS CONTINUES TO BE FURTHER SOUTH...THOUGH ECMWF IS NORTH...BUT HAVE TRENDED TOWARDS GFS FOR NOW. STRONGER SYSTEM PUSHES EAST BEGINNING TO BREAK DOWN RIDGE ACROSS ROCKIES AND PUSH IT EASTWARD LATE TUESDAY AND WEDNESDAY...THOUGH CONFIDENCE CONTINUES TO DECREASE THROUGH THE PERIOD WITH PRECIPITATION TRENDS AS MODELS DIVERGE ON SOLUTIONS. GFS CONTINUES TO BE MORE AGGRESSIVE...BRINGING PRECIPITATION THROUGH FASTER AND FURTHER NORTH AND HAVE TRENDED THIS WAY FOR NOW...ALONG WITH COOLER TEMPERATURE TRENDS. && .AVIATION...01/00Z ISSUED AT 629 PM CDT FRI JUL 31 2015 SHRA/TSRA DEVELOPING ALONG SFC BOUNDARY IN SW IA WILL CONTINUE THROUGH AT LEAST MID- TO LATE-EVENING. CONVECTION IS EXPECTED TO REMAIN SOUTH OF THE TERMINALS HOWEVER. VFR FLIGHT RULES EXPECTED. ADDITIONAL SHRA/TSRA DEVELOPMENT IS POSSIBLE SAT AFTN/EVENING...BUT HAVE LEFT FCST DRY FOR NOW UNTIL CONFIDENCE IN TIMING AND LOCATION INCREASES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...AWB AVIATION...ZOGG
Hazardous weather outlook, Jul 31, 6:10 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 610 PM CDT FRI JUL 31 2015 IAZ004>007-015>017-023>028-033>039-044>050-059>062-073>075-012315- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-WARREN- MARION-MAHASKA- 610 PM CDT FRI JUL 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT RISK FOR SEVERE STORMS IS FORECAST ACROSS THE AREA SATURDAY EVENING INTO EARLY SUNDAY MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL ALONG WITH LOCALLY HEAVY RAIN. PERIODIC THUNDERSTORMS CHANCES ARE FORECAST LATE SUNDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK WITH THE BEST POTENTIAL FOR WIDESPREAD THUNDERSTORMS ANTICIPATED MONDAY NIGHT INTO TUESDAY. THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS TIME...BUT LOCALLY HEAVY RAIN IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT INTO SUNDAY AND AT TIMES THROUGHOUT NEXT WEEK. IAZ057-058-070>072-081>086-092>097-012315- AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 610 PM CDT FRI JUL 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE RISK OF SEVERE STORMS IS MARGINAL. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALIZED FLOODING IS POSSIBLE WHERE STORMS REPEATEDLY MOVE OVER THE SAME LOCATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT RISK FOR SEVERE STORMS IS FORECAST ACROSS THE AREA SATURDAY EVENING INTO EARLY SUNDAY MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL ALONG WITH LOCALLY HEAVY RAIN. PERIODIC THUNDERSTORMS CHANCES ARE FORECAST LATE SUNDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK WITH THE BEST POTENTIAL FOR WIDESPREAD THUNDERSTORMS ANTICIPATED MONDAY NIGHT INTO TUESDAY. THE THREAT FOR SEVERE STORMS APPEARS LOW AT THIS TIME...BUT LOCALLY HEAVY RAIN IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT INTO SUNDAY AND AT TIMES THROUGHOUT NEXT WEEK. ZOGG
In the hours before
Special weather statement, Jul 31, 5:46 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 546 PM CDT FRI JUL 31 2015 IAZ081-082-092>094-010100- ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR- INCLUDING THE CITIES OF...CORNING...CRESTON...BEDFORD...LENOX... NEW MARKET...MOUNT AYR...LAMONI...LEON 546 PM CDT FRI JUL 31 2015 ...TRAINING STORMS AND SMALL HAIL... STORMS HAVE INITIATED ALONG AND SOUTH OF A FRONTAL BOUNDARY THAT RESIDES ACROSS SOUTHWEST AND SOUTHERN IOWA. STORMS ARE EXPECTED TO CONTINUE TO DEVELOP IN THE VICINITY OF THE BOUNDARY...MOVE SLOWLY...AND HAVE ALREADY SHOWED A TENDENCY TO TRAIN...OR PASS OVER THE SAME AREAS. AS A RESULT...LOCALIZED AREAS MAY EXPERIENCE RAINFALL TOTALS IN EXCESS OF 2 INCHES AND POSSIBLE LOCALIZED FLOODING. IN ADDITION TO THE TRAINING/FLOODING POTENTIAL...THESE STORMS EXHIBIT POTENTIAL FOR SMALL SUB-SEVERE HAIL AT THE MOMENT. CURTIS
Nearby
Flash Flood Warnings in Iowa, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.